Alert archive / South Dakota / Wind Chill Advisories in 2011

Wind Chill Advisory 7, NWS Aberdeen, SD

January 23, 2011Big Stone County, Traverse County, Minnesota; 10 counties in South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Jan 23, 2011, 8:17 AM CST for Big Stone County, Traverse County, Minnesota; 10 counties in South Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2011, 8:17 AM CST (14:17 UTC)
Expired
Jan 23, 2011, 11:48 AM CST
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS43 KABR 231417
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
817 AM CST SUN JAN 23 2011

...BITTER WIND CHILLS THIS MORNING...

.GUSTY SOUTHERLY WINDS COMBINED WITH TEMPERATURES WELL BELOW ZERO
WITH CONTINUE TO PRODUCE BITTER WIND CHILLS UNTIL THIS AFTERNOON
WHEN TEMPERATURES BEGIN TO RISE ABOVE ZERO.

MNZ039-046-SDZ006>008-011-018>023-231800-
/O.NEW.KABR.WC.Y.0007.110123T1417Z-110123T1800Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
817 AM CST SUN JAN 23 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 


* SOUTHERLY WINDS OF 10 TO 20 MPH WILL PRODUCE WIND CHILL VALUES
  OF -25 TO -30 THIS MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
194 
WWUS43 KABR 231748
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 AM CST SUN JAN 23 2011


MNZ039-046-SDZ006>008-011-018>023-231900-
/O.CAN.KABR.WC.Y.0007.000000T0000Z-110123T1800Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1148 AM CST SUN JAN 23 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES HAVE RISEN JUST ENOUGH TO BRING WIND CHILL VALUES
ABOVE THE CRITICAL -25 THRESHOLD.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 3:54 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 23, 3:54 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CST SUN JAN 23 2011

.SHORT TERM...THROUGH TUESDAY

MAIN FOCUS IS ON TODAY AND MONDAY...IN WHICH WE SEE TWO CLIPPER
SYSTEMS PROGRESS ACROSS THE NORTHERN PLAINS. THE FIRST...WHICH IS
MAINLY A REFLECTION OF WEAK WARM ADVECTION...IS BRINGING LIGHT
SNOWFALL TO NORTH DAKOTA...WHICH MAY BRIEFLY CROSS INTO SOUTH
DAKOTA/WEST CENTRAL MINNESOTA TODAY. SOUTH/SOUTHWEST WINDS OF 10
TO 20KTS WILL TRANSLATE TO THE SURFACE...WHICH GIVES US SOME CAUSE
FOR CONCERN. THE FIRST IS THAT DUE TO STRONG RADIATIVE FORCING
OVERNIGHT...TEMPERATURES HAVE DIPPED AS LOW AS THE 20S BELOW ZERO.
THE COMBINATION OF CLOUDS AND SOUTH WINDS WILL FORCE TEMPERATURES
TO WARM BEFORE SUNRISE. WINDS RIGHT NOW ARE LIGHT OR CALM...HOWEVER
AS THEY INCREASE IT POTENTIALLY PUSHES WIND CHILL VALUES DOWN TO
ADVISORY LEVEL. MAIN QUESTION IS HOW RAPIDLY WARM
ADVECTION/TEMPERATURE INCREASES EARLY THIS AM COUNTERACT INCREASING
WIND SPEED. WILL MONITOR OBSERVATIONS TO DETERMINE IF WIND CHILL
VALUES AND WIND SPEEDS WARRANT A WIND CHILL ADVISORY. THE OTHER
ISSUE IS IF 10 TO 20KTS ARE STRONG ENOUGH TO CAUSE BLOWING SNOW
ISSUES. GIVEN THAT SNOW COVER HAS BEEN PRONE TO BLOWING AND
DRIFTING IN THE PAST WITH THESE SPEEDS...ADDED BLOWING SNOW TO THE
FORECAST...HOWEVER DO NOT ANTICIPATE IT WILL BE WIDESPREAD ENOUGH
TO CAUSE SIGNIFICANT PROBLEMS FOR THE CWA.

CLIPPER MOVING ACROSS NORTHERN MINNESOTA TONIGHT WILL TRANSLATE
INTO CONTINUED LIGHT SNOW FOR NORTHEAST COUNTIES. WINDS WILL
REMAIN ABOUT THE SAME...AND GRADUALLY TRANSITION TO THE NORTHWEST
AS WE SWITCH TO A COLD ADVECTION REGIME DURING THE DAY MONDAY.
WARM ADVECTION RETURNS TO THE REGION LATE IN THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE EXTENDED PERIOD IS BEGINNING TO LOOK FAIRLY QUIET...WITH
LITTLE TO NO PRECIPITATION AND HINTS OF WARMER TEMPERATURES. HIGH
PRESSURE DROPS OVER THE REGION TUESDAY NIGHT AND REMAINS THROUGH
THE DAY WEDNESDAY. A TROUGH/FRONTAL BOUNDARY APPROACHES AND PUSHES
ACROSS THE AREA LATE WEDNESDAY NIGHT AND THURSDAY...BUT MOISTURE
AND UPPER LEVEL SUPPORT LOOK TO BE LIMITED AT THAT TIME...SO WILL
KEEP THINGS DRY. THE LOW ASSOCIATED WITH THIS TROUGH INTENSIFIES
QUITE A BIT OVER CENTRAL CANADA THURSDAY NIGHT AND TRACKS TOWARD
THE GREAT LAKES ON FRIDAY. CURRENT MODELS INDICATE THAT
PRECIPITATION WITH THIS SYSTEM WILL STAY EAST OF THE CWA. FAIRLY
STRONG HIGH PRESSURE DROPS OVER THE PLAINS AS THE SYSTEM CONTINUES
TO PUSH EASTWARD.

TEMPERATURES WILL BE IN THE MIDST OF A WARMING TREND WHEN THE
PERIOD STARTS...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.
BY THE END OF THE PERIOD HOWEVER...MODEL GUIDANCE HINTING AT BELOW
NORMAL TEMPERATURES RETURNING IN ASSOCIATION WITH THE STRONG
SURFACE HIGH...MAINLY ON SATURDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF LIGHT SNOW WILL TRACK ACROSS THE EASTERN CWA DURING THE
MORNING...AFFECTING KABR AND POSSIBLY KATY WITH MVFR VSBYS. CIGS
ARE EXPECTED TO REMAIN VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 23, 3:22 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CST SUN JAN 23 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
322 AM CST SUN JAN 23 2011 /222 AM MST SUN JAN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER SYSTEM MOVING ACROSS NORTH DAKOTA WILL ALLOW FOR
SOME LIGHT SNOW SHOWERS TO PASS THROUGH THE NORTHERN TIER OF SOUTH
DAKOTA. THE COMBINATION OF A COLD START TO THE DAY...AND A
SOUTHERLY BREEZE...WILL RESULT IN VERY LOW WIND CHILL VALUES EARLY
THIS MORNING...HOWEVER TEMPERATURES WILL RAPIDLY WARM THROUGHOUT
THE DAY. THE SOUTHERLY BREEZE WILL ALSO RESULT IN POCKETS OF
BLOWING AND DRIFTING SNOW...ALTHOUGH THIS IS NOT EXPECTED TO BE A
WIDESPREAD PROBLEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW SHOWERS WILL REMAIN IN THE FORECAST THROUGH
MONDAY...ALTHOUGH WE WILL ONLY SEE A DUSTING AT BEST. POCKETS OF
BLOWING SNOW ARE ALSO POSSIBLE AS WINDS SWING AROUND TO THE
NORTHWEST...ALTHOUGH AGAIN...THIS IS NOT EXPECTED TO BE A
WIDESPREAD PROBLEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Jan 23, 5:44 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 AM CST SUN JAN 23 2011

MNZ039-046-SDZ004>011-016>023-034>037-051-231600-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID...
EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH...
WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...
MILLER...FORT THOMPSON
544 AM CST SUN JAN 23 2011

TEMPERATURES IN THE SINGLE DIGITS AND TEENS BELOW ZERO WILL
SLOWLY WARM THROUGH THE EARLY MORNING DUE TO AN INTERMITTENT LIGHT
SOUTHERLY WIND. THIS BREEZE...HOWEVER...WILL AID IN PUSHING WIND
CHILL VALUES INTO THE MINUS 20 TO MINUS 30 DEGREE RANGE THROUGH
THE MID AND LATE MORNING HOURS.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:15 PM CSTWind Chill AdvisoryABRBig Stone, Traverse4 hr

Nearby

Wind Chill Advisories in South Dakota, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.